Maryland, 2009

Hail and Damaging Winds in Maryland, June 26, 2009

June 26, 2009 · NWS LWX · 21 events in 7 counties and zones

A potent cold front combined with plenty of instability to trigger showers and thunderstorms. Some thunderstorms were severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent cold front combined with plenty of instability to trigger showers and thunderstorms. Some thunderstorms were severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 26, 2:23 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 26, 2:23 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A WEAK LOW PRESSURE TROF WILL CREATE UNSTABLE CONDITIONS ACROSS THE
MID ATLANTIC REGION THIS AFTERNOON. HIGH PRESSURE WILL BUILD OVER
THE REGION INTO SUNDAY. ANOTHER UPPER LEVEL LOW WILL AFFECT THE
REGION FOR MUCH OF NEXT WEEK...AFTER A COLD FRONT PASSAGE ON
SUNDAY...AND MODERATED TEMPS AND LOW CHANCES FOR PRECIPITATION
THROUGH THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1830Z WV IMAGERY DEPICTS LOW ENTERING QUEBEC. ATTENDANT COLD
FRONT DEPICTED IN REGIONAL SFC OBS OVER LAKE ONTARIO EXTENDING SW
ACROSS WRN PA AND ERN OH. CONVECTIVELY DRIVEN ISOLATED
THUNDERSTORMS HAVE POPPED ACROSS NRN MD AND ALONG THE WRN RIDGES
AHEAD OF THE FRONT. EXPECT FURTHER DEVELOPMENT WITH MORE INTENSE
MULTICELLS THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING
HOURS AS THE COLD FRONT APPROACHES. CAPE VALUES OF 2000 TO 2500
J/KG...BULK SHEAR VALUES 30 TO 35 KT COULD ENABLE SOME DISCRETE
SUPERCELL STRUCTURES...PARTICULARLY NORTHERN HALF OF CWA WHERE
BETTER WINDS /CLOSER TO PARENT SYSTEM/ ARE PRESENT. DAMAGING WIND
IS THE MAIN CONCERN WITH MARGINALLY SEVERE HAIL ALSO POSSIBLE. A
SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR ROUGHLY THE NORTHERN
HALF OF THE CWA UNTIL 10 PM. PLEASE VISIT OUR WEBSITE
WWW.WEATHER.GOV/LWX FOR FURTHER DETAILS.

FROPA TONIGHT ENDS PRECIP CHANCES FROM NW TO SE. MAY SEE ACTIVITY
LINGER THROUGH MIDNIGHT...PARTICULARLY SOUTHERN MARYLAND AND ALONG
THE CHES BAY. EXPECT SEVERE THREAT TO DIMINISH AFTER SUNSET...THOUGH
STORMS WITH STRONG/GUSTY WINDS COULD CONTINUE.

QUICK CLEARING BEHIND THE FRONT FROM SUBSIDENCE AND DOWNSLOPING
WINDS. PATCHY FOG...PARTICULARLY WHERE SUBSTANTIAL RAIN FALLS IS
CERTAINLY POSSIBLE TOWARDS SUNRISE. GIVEN SCATTERED NATURE OF THE
PRECIP AND LIMITING FACTOR OF WINDS...DID NOT WANT TO BLANKET THE
AREA WITH PATCHY FOG GRIDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
SUBSIDENCE...NWLY WINDS...SUNNY SKIES...AND DEWPOINTS AROUND 60F
WILL MAKE FOR ABOUT AS IDEAL A SATURDAY FOR LATE JUNE /WHICH USUALLY
FEATURES HIGHER DEWPOINTS/. MAX TEMPS IN THE M80S /U80S/.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
FCST AREA RMNS ON W SIDE OF UPR TROF SAT NGT AS SHRTWV RDGG
APRCHS. A SHRTWV TROF MOVES SEWD JUST BEHIND UPR RDG AND XPCD TO
IMPACT AREA ON SUN. HAVE INCRD POPS SUN AFTN AND EVE...SPCLY NRN
SECTIONS AS WAVE MOVES ACRS PA.

EXTENDED PDS CHARACTERIZED BY UNSEASONABLY DEEP CLOSED UPR LOW
OVER ERN CONUS. THIS POSITION SHUD RESULT IN BLW NRML MAXIMA /MID
70S TO LWR 80S/ AND PSBLTYS OF PCPN THRU MUCH OF NEXT WEEK AS SVRL
SHRTWV TROFS MOVE AROUND PERIPHERY OF UPR LOW.

SYSTEM FCST TO EXIT BY LATE NEXT WK...WITH MODERATING TEMPS XPCD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT APPROACHES FROM THE NW THIS EVENING WITH PREFRONTAL
THUNDERSTORMS...SOME SEVERE POSSIBLE /DAMAGING WINDS MAIN
THREAT...PARTICULARLY ALONG AND NORTH OF A LINE FROM KADW TO KDCA TO
KW99/ UNTIL MIDNIGHT. CB BASES CURRENTLY AROUND 5KFT WITH POSSIBLE
IFR VSBYS/MVFR CIGS WITH TSTMS. VFR RETURNS TONIGHT AFTER FROPA AND
CONTINUES THROUGH SATURDAY UNDER SUBSIDENCE...BUILDING HIGH PRESSURE.

DRY WX ON SAT WITH MINIMAL AVIATION IMPACTS...BUT RETURN TO
SHRA/TSRA PSBL BY SUN AFTN...SPCLY NRN TERMINALS.

&&

.MARINE...
COLD FRONT APPROACHES FROM THE NW THIS EVENING WITH PREFRONTAL
THUNDERSTORMS...SOME SEVERE POSSIBLE ACROSS THE WATERS UNTIL
MIDNIGHT. MAIN THREAT IS DAMAGING WINDS WITH SMW/S LIKELY. FRONT
PUSHES THROUGH TONIGHT WITH NWLY WINDS TOMORROW. GRADIENT DOES NOT
LOOK STRONG ENOUGH FOR SCA TOMORROW...EXPECT 10 TO 15 KT OVER THE
WATERS. CANNOT RULE OUT ISOLATED GUSTS TO 20 KT.

SMALL CRAFT ADZY CONDITIONS PSBL SUN AS CDFNT MOVES THRU...BUT
OTHERWISE WINDS XPCD TO RMN BLW CRITERION DURG MOST OF FCST PCKG.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

BAJ/KRAMAR
Hazardous weather outlook, Jun 26, 2:29 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT FRI JUN 26 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
329 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL AREAS EXCEPT
SOUTHERN MARYLAND AND ITS ADJACENT WATERS THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY AS A COLD FRONT MOVES
THROUGH THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
329 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY
BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND MARGINALLY
SEVERE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
WESTERN AND CENTRAL MARYLAND...THE NORTHERN SHENANDOAH VALLEY AND
NORTHERN VIRGINIA THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOOTERS HAVE BEEN ACTIVATED THIS AFTERNOON AND EVENING.

BAJ/KRAMAR

In the hours before

Special weather statement, Jun 26, 2:14 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT FRI JUN 26 2009

MDZ003-004-261945-
WASHINGTON MD-FREDERICK MD-
314 PM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON AND FREDERICK
COUNTIES...

AT 313 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF MAUGANSVILLE...MOVING EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
HAGERSTOWN...WOLFSVILLE AND THURMONT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE
ENTIRE NORTH CENTRAL MARYLAND AREA THROUGH 10 PM TONIGHT.

SMZ

The radar

The Sterling radar (KLWX), 73 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
June 26, 2:35 PM EST
Where
Washington County, 0.87 mi NW of Pondsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.630, -77.610

Nickel size hail was reported near Pondsville.

Hail, Washington

When
June 26, 2:37 PM EST
Where
Washington County, 1.74 mi ESE of Security
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.640, -77.670

Quarter size hail was reported near Bridgeport.

Hail, Frederick

When
June 26, 3:00 PM EST
Where
Frederick County, 0.69 mi N of Myersville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.510, -77.570

Nickel size hail was reported in Myersville.

Hail, Frederick

When
June 26, 3:21 PM EST
Where
Frederick County, 2.02 mi NW of Frederick
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.443, -77.444

Ping pong size hail was reported near Walnut Ridge.

Hail, Frederick

When
June 26, 3:25 PM EST
Where
Frederick County, 0.69 mi N of Frederick
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.430, -77.420

Quarter size hail was reported in Frederick.

Hail, Frederick

When
June 26, 3:25 PM EST
Where
Frederick County, 1.03 mi WSW of Frederick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.416, -77.439

Quarter size hail was at Route 40 and Baughmans Lane.

Hail, Frederick

When
June 26, 3:42 PM EST
Where
Frederick County, 1.07 mi W of Frederick Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.380, -77.420

Penny size hail was reported along Interstate 270.

Hail, Montgomery

When
June 26, 4:03 PM EST
Where
Montgomery County, 0.69 mi S of Browningsville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.290, -77.250

Nickel size hail was reported near Damascus.

Hail, Washington

When
June 26, 4:05 PM EST to 4:07 PM EST
Where
Washington County, 1.56 mi SW of Fountain Head
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.653, -77.750

Nickel size hail was reported near exit 40 on Interstate 81 in Hagerstown.

Hail, Washington

When
June 26, 4:07 PM EST
Where
Washington County, 1.48 mi SSE of (Hgr)hagerstown Rgnl
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -77.720

Penny size hail was reported near the Hagerstown Airport.

Hail, Washington

When
June 26, 4:07 PM EST
Where
Washington County, 0.69 mi S of Hagerstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.640, -77.720

Nickel size hail was reported near Hagerstown.

Hail, Washington

When
June 26, 4:12 PM EST
Where
Washington County, Funkstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -77.720

Penny size hail was reported near Funkstown.

Hail, Washington

When
June 26, 4:12 PM EST
Where
Washington County, 0.87 mi NE of Funkstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.630, -77.710

Penny size hail was reported near Hagerstown.

Hail, Washington

When
June 26, 4:13 PM EST
Where
Washington County, 1.25 mi ENE of Funkstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.624, -77.697

Penny size hail was reported on Mount Aetna and Route 40.

Hail, Frederick

When
June 26, 5:07 PM EST
Where
Frederick County, 1.6 mi E of Lime Kiln
Measured
0.88 in hail
Reported by
Public
Coordinates
39.350, -77.400

Penny size hail was reported near Buckeystown.

Hail, Baltimore

When
June 26, 5:20 PM EST
Where
Baltimore County, 1.74 mi NE of West Liberty
Measured
0.75 in hail
Reported by
Public
Coordinates
39.700, -76.580

Penny size hail was reported near Norrisville.

Thunderstorm Wind, Montgomery

When
June 26, 6:17 PM EST
Where
Montgomery County, 0.88 mi SE of Woodhaven
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.990, -77.120

A wind gust of 50 knots near Bethesda was estimated by an off-duty NWS employee.

Thunderstorm Wind, Montgomery

When
June 26, 6:18 PM EST
Where
Montgomery County, 0.88 mi NW of Friendship Hgts
Measured
50 kt (58 mph) estimated gust
Deaths
0 direct, 2 indirect
Injuries
0 direct, 6 indirect
Reported by
Fire Department/Rescue
Coordinates
38.980, -77.090

Trees were down at Connecticut Avenue and East-West Highway. There were two indirect fatalities and six injuries due to a tree falling on a van.

Hail, Prince George'S

When
June 26, 7:03 PM EST
Where
Prince George'S County, 2.07 mi S of Westphalia
Measured
0.75 in hail
Reported by
Public
Coordinates
38.800, -76.820

Penny size hail was reported about three miles east of Andrews Air Force Base.

Hail, Anne Arundel

When
June 26, 7:37 PM EST
Where
Anne Arundel County, 1.48 mi SSE of Annapolis
Measured
0.75 in hail
Reported by
Public
Coordinates
38.950, -76.490

Penny size hail was reported near Annapolis.

Hail, Calvert

When
June 26, 7:59 PM EST
Where
Calvert County, 0.88 mi NE of Bowens
Measured
0.75 in hail
Reported by
Public
Coordinates
38.510, -76.610

Penny size hail was reported near Bowens. .

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Montgomery2009-06-26FemaleVehicle/Towed TrailerIndirect
Thunderstorm Wind, Montgomery2009-06-26FemaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181024, 181028, 181034, 181124, 181038, 181039, 181040, 181074, 181100, 181088, 181089, 181090, 181091, 181099, 181101, 181102, 181371, 181373, 181106, 181111, 181109.